TREATMENT Improvement after switching to haloperidol
The treatment team decides to change Mr. R’s medications by cross-titrating risperidone to lurasidone and increasing hydroxyzine from 25 to 50 mg every 6 hours as needed for anxiety. Over the next several days, Mr. R reports some improvement in symptoms. However, according to staff on the unit, he continues to display disorganized behavior, respond to internal stimuli, and posture in his room. It is unclear if these symptoms are due to a psychotic illness or part of his OCD rituals. Due to worsening of symptoms, the team decides to taper lurasidone and switch to haloperidol. Mr. R starts haloperidol, 1 mg twice a day, and this is titrated to 7.5 mg three times a day. Soon after, his thoughts become more organized, he has fewer delusional thoughts, his concentration is improved, and he no longer appears to respond to internal stimuli.
The treatment team obtains a consultation on whether electroconvulsive therapy would be appropriate, but this treatment is not recommended. Instead, the team considers switching Mr. R to clozapine if the current treatment fails. Because Mr. R’s psychotic symptoms continue to improve while he is receiving haloperidol, clozapine is not added. To address Mr. R’s persistent, severe OCD symptoms, fluvoxamine is cross-tapered to sertraline, started at 50 mg/d and titrated to 100 mg/d. Mr. R shows significant improvement in the days that follow.
Throughout admission, Mr. R focuses on his lack of improvement and how this episode is negatively impacting his grades and his dream of going to college and having a professional career.
OUTCOME Relief at last
Mr. R improves with the addition of sertraline and tolerates rapid titration well. He continues haloperidol without adverse effects, and is discharged home with close follow-up in a PHP and outpatient psychiatry.
However, after discharge, Mr. R’s symptoms get worse, and he is admitted to a different inpatient facility. At this facility, he continues sertraline, but haloperidol is cross-titrated to olanzapine.
Continue to: Currently...